Bortezomib-Induced Sensorineural Hearing Loss May Be Reversible with Intratympanic Dexamethasone

Read full text
Authors: Natalia Peláez Casillas, Jose Maria Verdaguer muñoz, Antonio Rodríguez Valiente, Irene Romera Martínez, José Ramón García‐Berrocal
Cited by: 1
References: 14

Abstract

Background: Bortezomib, a proteasome inhibitor used in multiple myeloma (MM), is associated with several adverse effects, most notably peripheral neuropathy. Ototoxicity, however, remains a rare and underrecognized complication. Case presentation: We report the case of a 74-year-old man with MM who developed sudden unilateral sensorineural hearing loss following subcutaneous bortezomib administration. Audiometry confirmed severe right-sided hearing loss. MRI of the internal auditory canal was normal. Given the absence of other ototoxic agents, bortezomib was identified as the likely causative drug. The patient was treated with intratympanic dexamethasone injections, achieving partial hearing recovery. Subsequent chemotherapy re-exposure triggered another hearing decline, which again improved after repeated intratympanic treatment. Conclusions: Bortezomib-related ototoxicity is a rare but potentially reversible adverse event. This case suggests that early intratympanic corticosteroid therapy may mitigate cochlear injury, allowing continuation of chemotherapy for patients responding well to bortezomib.

Fields of Study & Subjects

Multiple Myeloma Research and Treatments Vestibular and auditory disorders Cerebral Venous Sinus Thrombosis

Publication details

Journal / source
Hematology Reports
Publisher
MDPI AG
Volume
18
Issue
1
Pages
9–9
Publication date
6 January 2026
Language
EN